Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

May 8, 2012Lamar County, Alabama

NWS Birmingham, AL issued this special weather statement at May 8, 2012, 5:39 PM CDT for Lamar County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2012, 5:39 PM CDT (22:39 UTC)
Expired
May 8, 2012, 6:15 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 16 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WWUS84 KBMX 082239
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT TUE MAY 8 2012

ALZ012-082315-
LAMAR AL-
539 PM CDT TUE MAY 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 615
PM CDT...

AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SULLIGENT...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  BEDFORD...
  LAMAR COUNTY AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3390 8823 3402 8822 3392 8796 3377 8807
      3380 8825
TIME...MOT...LOC 2240Z 009DEG 4KT 3392 8821

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 8, 3:24 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 8, 3:24 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT TUE MAY 8 2012

.DISCUSSION...

OVERALL...THE MODEL SUITE THIS RUN DISPLAYS GOOD CONTINUITY FROM
PREVIOUS RUNS WITH NO APPARENT SURPRISES. A NORTHERN STREAM UPPER LOW
AND ASSOCIATED TROUGH WAS DROPPING SOUTHWARD THROUGH THE NORTHERN
PLAINS PER LATEST WATER VAPOR IMAGERY. THIS FEATURE WILL PUSH A
SURFACE COLD FRONT THROUGH THE REGION LATE TONIGHT THROUGH
WEDNESDAY. THEREFORE...UNSETTLED CONDITIONS WILL EXIST THE NEXT 24
HOURS OR SO. THEN A SHORT WAVE RIDGE MOVES OVERHEAD AS DRIER AIR
FILTERS IN BEHIND THE FRONT. SO...THURSDAY AND FRIDAY LOOK RAIN
FREE. THE UNSETTLED WEATHER RETURNS SATURDAY THROUGH MONDAY AS CUT
OFF ENERGY APPROACHES FROM THE BAJA REGION.

A FEW WEAK IMPULSES/MCVS WILL TRAVERSE THE REGION OUT AHEAD OF THE
MAIN TROUGH THROUGH WEDNESDAY EVENING. INSTABILITY/LAPSE
RATES/UPWARD MOTION ARE NOT THAT IMPRESSIVE THIS AFTERNOON...
BUT A FEW STRONG STORMS ARE POSSIBLE WITH GUSTY WINDS AND SMALL
HAIL. PRECIP WATER VALUES AROUND 1.50 INCHES SLOWLY CREEP NORTHWARD
AHEAD OF THE SURFACE FRONT OVERNIGHT. THERE WILL BE SHOWERS AND
THUNDERSTORMS AROUND TONIGHT BUT SOME LOSS OF INTENSITY EXPECTED
AFTER SUNSET. INSTABILITY VALUES AND BULK SHEAR BECOME A BIT MORE
FAVORABLE FOR A FEW STRONG TO SEVERE THUNDERSTORMS ON WEDNESDAY...
BUT THIS ENHANCED ACTIVITY WILL BE CONFINED TO AREAS NEAR AND
SOUTH OF INTERSTATE 85...ALONG AND SOUTH OF THE SURFACE FRONT.
THIS ACTIVITY SHOULD BE CONFINED TO A SMALL WINDOW BETWEEN NOON
AND 6 PM.

MODELS BEGIN TO DIVERGE SOMEWHAT INTO THE WEEKEND AND BEYOND. THE
CUT OFF ENERGY FROM THE SOUTHWEST APPROACHES CENTRAL ALABAMA SLOWLY
AND WILL NOT CLEAR THE AREA UNTIL A WEAK NORTHERN STREAM SYSTEM
PICKS IT UP. THE EXACT EVOLUTION OF THIS SCENARIO IS STILL
UNCERTAIN...BUT WILL LEAD TO SEVERAL DAYS OF POTENTIAL RAIN
CHANCES. THEREFORE...THIS ALSO LEADS TO UNCERTAINTY IN THE
ATMOSPHERIC SPECIFICS...BUT INSTABILITY AND UPPER SUPPORT DO NOT
LOOK OVERLY IMPRESSIVE FOR ORGANIZED SEVERE STORMS. AT THIS
TIME...WILL KEEP THUNDER MENTION EACH DAY FROM SATURDAY ON AND KEEP
THE HIGHEST POPS DURING THE MAXIMUM HEATING TIMES OF THE AFTERNOON.

75

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL FOR A MAJORITY OF THE TIME THIS
AFTERNOON...WITH SCATTERED CONVECTION EXPECTED LATER ON THIS
AFTERNOON AREAWIDE. DUE TO THE SCATTERED NATURE OF THE STORMS...I
DECIDED TO TAKE VCTS OUT OF THE TAFS FOR NOW...EXCEPT FOR THE
SOUTHERN TERMINALS AT KMGM AND KTOI. THE BEST CHANCE FOR STORMS
PASSING OVER THE TERMINAL WILL BE AT KTOI...WHERE SCATTERED TO
NUMEROUS SHOWERS AND STORMS WERE CURRENTLY DEVELOPING AROUND THE
TERMINAL LOCATION. DURING THE OVERNIGHT HOURS TONIGHT...LOWER CLOUDS
ARE EXPECTED TO FILTER IN FROM THE SOUTHWEST WITH SHOWERS AND STORMS
DEVELOPING AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE STATE ON
WEDNESDAY. IFR CIGS WILL POSSIBLY MOVE INTO THE WESTERN PORTION OF
THE STATE AFTER MIDNIGHT...SPREADING EASTWARD THROUGHOUT THE EARLY
MORNING HOURS. BASED ON THE DEVELOPMENT OF SHOWERS AND STORMS AND
MOVEMENT OF THE COLD FRONT...THE LOWER CLOUDS COULD BE DELAYED
TOWARDS SUNRISE. BECAUSE OF THE POSSIBILITY OF SHOWERS AND STORMS
DEVELOPING...HAVE ALSO INCLUDED VCTS AT THE END OF THE PERIOD AS
WELL FOR ALL TERMINALS. WINDS WILL GENERALLY BE LIGHT AND VARIABLE
THROUGHOUT THE DAY...SHIFTING TO THE NORTH DURING THE DAY TOMORROW
AFTER THE COLD FRONTAL PASSAGE.

56/GDG

NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL LAST THROUGH THE 9TH OF MAY.
DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF WILL HAVE
AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  71  50  74  48 /  50  50  10   0   0
ANNISTON    60  71  51  76  50 /  50  60  10   0   0
BIRMINGHAM  62  73  53  76  53 /  50  50  10   0   0
TUSCALOOSA  64  74  53  79  52 /  60  50  10   0   0
CALERA      63  72  54  77  54 /  60  60  10   0   0
AUBURN      65  74  54  78  55 /  50  70  20   0   0
MONTGOMERY  66  75  56  79  55 /  60  70  20   0   0
TROY        65  76  53  79  50 /  60  70  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/75/56
Hazardous weather outlook, May 8, 1:23 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT TUE MAY 8 2012

ALZ011>015-017>050-091830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
123 PM CDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A THREAT OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND
LARGE HAIL ON WEDNESDAY...AS A COLD FRONT SLOWLY MOVES THROUGH
THE STATE. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE
GENERALLY NEAR AND SOUTH OF INTERSTATE 85...MAINLY DURING THE
AFTERNOON HOURS. THE THREAT WILL COME TO AN END AS THE FRONT
PUSHES SOUTHWARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
WEDNESDAY DUE TO THE SEVERE THUNDERSTORM THREAT.

In the hours before

Special weather statement, May 8, 2:07 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT TUE MAY 8 2012

ALZ049-081930-
PIKE AL-
207 PM CDT TUE MAY 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE COUNTY UNTIL
230 PM CDT...

AT 206 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRUNDIDGE.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...

BRUNDIDGE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3167 8597 3190 8580 3188 8579 3188 8577
      3181 8567 3178 8566 3173 8571 3171 8571
      3170 8572 3165 8572 3161 8575
TIME...MOT...LOC 1907Z 223DEG 2KT 3171 8581

56
Local storm report, May 8, 4:24 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT TUE MAY 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ELMORE                  32.54N 86.32W
05/08/2012  E0.25 INCH       ELMORE             AL   AMATEUR RADIO

&&

TGOGGINS
Special weather statement, May 8, 5:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT TUE MAY 8 2012

ALZ012-082315-
LAMAR AL-
539 PM CDT TUE MAY 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 615
PM CDT...

AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SULLIGENT...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  BEDFORD...
  LAMAR COUNTY AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3390 8823 3402 8822 3392 8796 3377 8807
      3380 8825
TIME...MOT...LOC 2240Z 009DEG 4KT 3392 8821

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:08 PM CDTSpecial Weather StatementBMXRandolph52 min
May 7, 7:10 PM CDTSpecial Weather StatementBMXElmore, Macon, Tallapoosa50 min
May 8, 1:06 AM CDTDense Fog AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more8 hr
May 8, 2:07 PM CDTSpecial Weather StatementBMXPike23 min
May 8, 5:52 PM CDTAreal Flood AdvisoryBMXLamar113 min
May 8, 6:24 PM CDTFlash Flood WarningBMXLamar3 hr
May 8, 6:33 PM CDTFlash Flood WarningBMXFayette, Marion3 hr
May 8, 6:44 PM CDTSpecial Weather StatementBMXSumter46 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.